Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Flagstaff, AZ

July 3, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 3, 2020, 4:20 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 4:20 PM MST (23:20 UTC)
Expired
Jul 3, 2020, 6:44 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS55 KFGZ 032320
FFWFGZ
AZC005-040230-
/O.NEW.KFGZ.FF.W.0003.200703T2320Z-200704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
420 PM MST Fri Jul 3 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 730 PM MST.

* At 419 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flash flooding of low-water crossings, creeks,
           normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Lees Ferry, Marble Canyon, Wahweap, Cathedral Wash.

This includes the following highways...
	U.S. Highway 89 between mile markers 531 and 545...and
	between mile markers 551 and 556.
	U.S. Highway 89A between mile markers 533 and 540.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11155 3700 11149 3670 11150 3670 11160
      3679 11167 3693 11174 3694 11173 3698 11174
      3700 11174 3700 11168 3700 11165 3700 11163
      3700 11162 3700 11159 3700 11157

FLASH FLOOD...RADAR INDICATED

$$

41
2 follow-up statements
649 
WGUS75 KFGZ 040013
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
513 PM MST Fri Jul 3 2020

AZC005-040230-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-200704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
513 PM MST Fri Jul 3 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS 
EVENING FOR COCONINO COUNTY...

At 512 PM MST, Doppler radar indicated light rainfall continues 
across the warned area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flash flooding of low-water crossings, creeks, normally
         dry washes and roads.

Some locations that will experience flash flooding include...
  Lees Ferry, Marble Canyon.

This includes the following highways...
	U.S. Highway 89 between mile markers 531 and 545...and
	between mile markers 551 and 556.
	U.S. Highway 89A between mile markers 533 and 540.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3700 11155 3700 11149 3670 11150 3670 11160
      3679 11167 3693 11174 3694 11173 3698 11174
      3700 11174 3700 11168 3700 11165 3700 11163
      3700 11162 3700 11159 3700 11157

FLASH FLOOD...RADAR INDICATED

$$

41
329 
WGUS75 KFGZ 040144
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
644 PM MST Fri Jul 3 2020

AZC005-040154-
/O.CAN.KFGZ.FF.W.0003.000000T0000Z-200704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
644 PM MST Fri Jul 3 2020

...FLASH FLOOD WARNING CANCELLED FOR THE LEES FERRY AND MARBLE 
CANYON AREAS IN COCONINO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures. Visit weather.gov/flagstaff for more information on 
northern Arizona weather conditions.

LAT...LON 3700 11155 3700 11149 3670 11150 3670 11160
      3679 11167 3693 11174 3694 11173 3698 11174
      3700 11174 3700 11168 3700 11165 3700 11163
      3700 11162 3700 11159 3700 11157

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:55 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 2:55 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
255 PM MST Fri Jul 3 2020

.SYNOPSIS...Shower and thunderstorm chances continue across
northern Arizona into this evening. Dry weather returns for most
locations beginning Saturday with near to slightly above normal
temperatures into next week.

&&

.DISCUSSION...
Scattered showers and thunderstorms have developed across much of
northern AZ today. A few lucky areas have seen amounts approaching
an inch of rain, with near two inches just south of Prescott
Valley. Expect that these storms will weaken and become less
numerous after sunset this evening. Slight chances for showers are
expected across portions of the Northland on Saturday, but
coverage and intensity are anticipated to be less than today.

With drying conditions, high pressure will increase into early
next week with daytime highs near to slightly above normal for
most locations. In all, today will probably be the best monsoonal
coverage for the coming week as we expect to head into another
break period.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions will
continue. Look for isolated showers and thunderstorms into the
early evening, coming to an end by 06Z. Gusty outflow winds up to
30 kts possible near showers/storms. Expect another round of
showers and stormS on Saturday but more isolated. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Drier air will move across northern Arizona on
Saturday and Sunday. Look for isolated showers and thunderstorms
across much of the area on Saturday except scattered over the
White Mountains. On Sunday, expect isolated afternoon storms over
the White Mountains with dry conditions elsewhere. Generally light
winds except gusts to 30 mph possible near any storms.

Monday through Wednesday...There will be a slight chance of
showers and thunderstorms over the White Mountains. Dry elsewhere.
Light winds through Tuesday with breezes picking up on Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 3, 4:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
406 PM MST Fri Jul 3 2020

AZZ004-005-009-032345-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
406 PM MST Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 445 PM
MST/545 PM MDT/...

At 404 PM MST/504 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Lees Ferry, or 7 miles west of Page, moving north
at 15 mph.

Half inch hail, heavy rain and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Page, Big Five, Marble Canyon, Lees Ferry, Wahweap, Lake Powell and
Waterholes Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near western side of Lake Powell, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3700 11137 3672 11153 3678 11169 3700 11170
TIME...MOT...LOC 2304Z 174DEG 14KT 3686 11159

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:43 PM MSTAreal Flood AdvisoryFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.